Serotonin Syndrome Induced by Combined Use of Mirtazapine and Olanzapine Complicated with Rhabdomyolysis, Acute Renal Failure, and Acute Pulmonary Edema-A Case Report

Acta Neurol Taiwan. 2015 Dec;24(4):117-21.

Abstract

Purpose: Serotonin syndrome is a potentially life-threatening complication of serotonergic agents. Although mirtazapine is a relatively safe antidepressant and has a comparatively low incidence of side effects, it still could induce serotonin syndrome.

Case report: We described a 34-year-old man with schizophrenic disorder who presented with acute consciousness disturbance, extremely high fever, rigidity, and spontaneous clonus in lower limbs. Two days before entry, oral mirtazapine was added to his regular medication of olanzapine. The serotonin-related symptoms resolved soon after withdrawal of mirtazapine and olanzapine combined with treatment with intravenous benzodiazepine and oral cyproheptadine. However, the clinical course was complicated by rhabdomyolysis, acute renal failure, and acute pulmonary edema. After receiving mechanical ventilation, hemodialysis, and appropriate supportive treatment, his general condition recovered and he was discharged without any neurological sequelae.

Conclusion: With the increasing use of serotonergic agents, awareness of serotonin syndrome is important. Early diagnosis and timely discontinuation of the offending agent(s) are imperative to prevent morbidity and mortality.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Acute Disease
  • Acute Kidney Injury / etiology*
  • Adult
  • Benzodiazepines / adverse effects*
  • Humans
  • Male
  • Mianserin / adverse effects
  • Mianserin / analogs & derivatives*
  • Mirtazapine
  • Olanzapine
  • Pulmonary Edema / etiology*
  • Rhabdomyolysis / etiology*
  • Serotonin Syndrome / chemically induced*

Substances

  • Benzodiazepines
  • Mianserin
  • Mirtazapine
  • Olanzapine